Mucocutaneous Hyperpigmentation in a Patient With a History of Both Minocycline and Silver Ingestion

    loading  Checking for direct PDF access through Ovid

Abstract

Minocycline is a derivative of tetracycline. It has been widely used in dermatology for the treatment of acne and rosacea. One of its adverse effects is pigmentation of various body tissues. Clinically, 3 main distinct types of hyperpigmentation by minocycline have been distinguished: type I, with blue-gray to black pigment on the face in areas of scarring or inflammation; type II, with blue-gray pigment on normal skin of the legs, forearms and on the shins; and type III, with a diffuse muddy-brown discoloration in areas of sun exposure. In the current report, we present the case of a 50-year old man with a history of severe acne treated with minocycline in the past, who currently complained about discoloration of his face. He had also taken colloidal silver supplements for “good health” about 16 years ago. Physical examination revealed gray-blue discoloration on the face, sclera, hard palate and back. Histologic examination showed intracellular pigment deposits in macrophages of the superficial dermis in a perivascular and an interstitial distribution. The pigment stained with Fontana-Masson and von Kossa, whereas it was Perls' iron negative. This case does not fit well into any of the previously described patterns of minocycline-related hyperpigmentation.

Related Topics

    loading  Loading Related Articles